Get 20M+ Full-Text Papers For Less Than $1.50/day. Start a 14-Day Trial for You or Your Team.

Learn More →

Phenytoin-Induced Lymphadenopathy

Phenytoin-Induced Lymphadenopathy Abstract For 35 years, bizarre and potentially serious reactions involving the lymphatic system have repeatedly been reported from phenytoin (diphenylhydantoin [Dilantin] ). The most characteristic reaction, frequently referred to as "pseudolymphoma," is described in AMA Drug Evaluations1 as "a lymphadenopathy simulating malignant lymphoma." Although a few cases of true lymphoma and of Hodgkin disease have been reported in which a causal relationship to hydantoin therapy seems possible, the illness typically subsides promptly when the phenytoin is withdrawn and a nonhydantoin anticonvulsant is substituted. It would seen likely that most physicians are now aware of this classic hypersensitivity-induced reaction, although it does still come as a surprise to some who otherwise may be regarded as well informed. Probably not so well known, however, is a less dramatic but nevertheless distressing lymphatic reaction noted in the manufacturer's literature: Diphenylhydantoin has been associated with reversible lymph node hyperplasia. If lymph node enlargement occurs in References 1. AMA Drug Evaluations , ed 2. Acton, Mass, Publishing Sciences Group, Inc, 1973. http://www.deepdyve.com/assets/images/DeepDyve-Logo-lg.png Archives of Otolaryngology American Medical Association

Phenytoin-Induced Lymphadenopathy

Archives of Otolaryngology , Volume 101 (8) – Aug 1, 1975

Phenytoin-Induced Lymphadenopathy

Abstract

Abstract For 35 years, bizarre and potentially serious reactions involving the lymphatic system have repeatedly been reported from phenytoin (diphenylhydantoin [Dilantin] ). The most characteristic reaction, frequently referred to as "pseudolymphoma," is described in AMA Drug Evaluations1 as "a lymphadenopathy simulating malignant lymphoma." Although a few cases of true lymphoma and of Hodgkin disease have been reported in which a causal relationship to hydantoin therapy...
Loading next page...
 
/lp/american-medical-association/phenytoin-induced-lymphadenopathy-pEsU90s00U
Publisher
American Medical Association
Copyright
Copyright © 1975 American Medical Association. All Rights Reserved.
ISSN
0003-9977
DOI
10.1001/archotol.1975.00780370003001
Publisher site
See Article on Publisher Site

Abstract

Abstract For 35 years, bizarre and potentially serious reactions involving the lymphatic system have repeatedly been reported from phenytoin (diphenylhydantoin [Dilantin] ). The most characteristic reaction, frequently referred to as "pseudolymphoma," is described in AMA Drug Evaluations1 as "a lymphadenopathy simulating malignant lymphoma." Although a few cases of true lymphoma and of Hodgkin disease have been reported in which a causal relationship to hydantoin therapy seems possible, the illness typically subsides promptly when the phenytoin is withdrawn and a nonhydantoin anticonvulsant is substituted. It would seen likely that most physicians are now aware of this classic hypersensitivity-induced reaction, although it does still come as a surprise to some who otherwise may be regarded as well informed. Probably not so well known, however, is a less dramatic but nevertheless distressing lymphatic reaction noted in the manufacturer's literature: Diphenylhydantoin has been associated with reversible lymph node hyperplasia. If lymph node enlargement occurs in References 1. AMA Drug Evaluations , ed 2. Acton, Mass, Publishing Sciences Group, Inc, 1973.

Journal

Archives of OtolaryngologyAmerican Medical Association

Published: Aug 1, 1975

References